Open Access Case Study

Interference with Creatinine Assay by IgM-λ Monoclonal Protein in Lithium Heparin Blood Collection Tube from a Malignant Lymphoma Patient

Nobuyasu Yukimasa, Wataru Oboshi, Keisuke Hayashi, Hiroko Kuribayashi, Ryuichi Uzawa, Kunihiko Fukuchi, Takehiro Nakamura

International Journal of Medical and Pharmaceutical Case Reports, Page 1-7
DOI: 10.9734/IJMPCR/2016/29258

Aims: Analytical interference in the clinical laboratory is a well-known phenomenon. When analyzing samples containing monoclonal immunoglobulins (M proteins), various problems could be encountered in the clinical laboratory data.

Presentation of Case: The authors report a patient with false elevated plasma creatinine concentration due to interference of monoclonal IgM in a routine test for creatinine determination. In the present case the interference might be caused by M protein precipitation, due to an increased turbidity and an apparent increase of absorbance in the clinical chemistry creatinine assay. Sia water test can provide a first clue to M protein aggregation; confirmation can be obtained by observing the time/absorbance curves of the analysis. When a Sia water test was performed with changes in the salt concentration, protein aggregation occurred at a higher salt concentration for the lithium (Li)-heparin plasma sample than the serum.

Discussion and Conclusion: These results suggested that the M protein of this patient, when interacted with Li-heparin, is more readily insolubilized. Subsequently, a reaction reproduction experiment was performed by adding the M protein component roughly purified to Li-heparin blood collection tubes. These results might support the aggregation of the M protein of this patient in the reaction solution due to its interaction with Li-heparin.

Open Access Case Study

Functional Massage of the Teres Major Muscle in Patients with Subacromial Impingement Syndrome. A Randomized Controlled Case Series Study

Martín Eusebio Barra-López, María Orosia Lucha-López, Sara Castillo-Tomás, Carlos López-de-Celis, Vanessa González-Rueda, Edurne Villar-Mateo, Ana Domínguez-Cobo

International Journal of Medical and Pharmaceutical Case Reports, Page 1-10
DOI: 10.9734/IJMPCR/2016/29294

Aims: Subacromial impingement syndrome is the most common shoulder condition. Myofascial trigger points in teres major muscle can be associated with this syndrome. Our objective is to determine whether adding manual therapy specifically for teres major trigger points can produce better results in these patients.

Study Design: Randomized controlled case series.

Place and Duration of Study: Public Primary Care Center in the Spanish National Health System (Cornellà de Llobregat - Barcelona) and the FREMAP Mutual Society for Work-related Injuries and Occupational Illness (Arnedo - La Rioja), between January and March 2014.

Methodology: Fifty-eight people were recruited but 8 subjects were lost during the follow-up period. The sample consisted of 50 patients (17 male and 33 female, age range 23-80 years) randomly assigned to one of two groups: the intervention group or the control group. Both groups received a protocolized physical therapy treatment, while the intervention group also received manual therapy for teres major trigger points.

Results: Pain intensity (p=.01) and function (p=.01) showed significant improvement in the control group, whereas pain intensity (p=.01), function (p=.01) and active range of motion (p=.01) showed significant improvement in the intervention group. Between-group differences were statistically significant for abduction (p=.01), extension (p=.02) and lateral rotation (p=.02), and clinically significant (Cohen’s d) for function, flexion, extension, lateral rotation and abduction.

Conclusion: Although our findings must be considered as preliminary, they suggest that adding manual therapy to treat teres major trigger points achieves better results in the glenohumeral range of motion.

Open Access Case Study

Synchronous Thyroid and Gastric Mantle Cell Lymphoma

Kmira Zahra, Rania Bouneb, Sarra Mestiri, Mohamed Mahjoub, Monia Zaier, Yosra Ben Youssef, Abderrahim Khelif

International Journal of Medical and Pharmaceutical Case Reports, Page 1-6
DOI: 10.9734/IJMPCR/2016/29229

Introduction: Mantle cell lymphoma (MCL) is a distinct entity within the World Health Organization classification of lymphoid neoplasm and represents approximately 8% of lymphoma. Patients with mantle-cell lymphoma typically present with extensive disease and involvement of multiple lymph nodes as well as the spleen, bone marrow, blood, and gastrointestinal tract. MCL of the thyroid occurs exceptionally. The MCL of the stomach is also an exceptional occurrence.

Observation: We describe the case of a 58-year-old male who was diagnosed with thyroid and gastric MCL. The patient was classified into high risk group according to the Mantle Cell Lymphoma International Prognostic Index (MIPI). The R-CHOP (Rituximab, Cyclophosphamide, Adriablastine, Vincristine and Prednisone) regimen was started and complete remission was achieved after 8 courses. He currently receives a maintenance treatment with rituximab every two months.

Conclusion: This case is a combination of two rather infrequent extranodal localizations of the MCL.

Open Access Case Study

Retracted: Skeletal Changes of Hip Joint Due to Arthritis and Iron Deposition in Transfusion Dependent Beta Thalassaemia Patient: A Case Study

Kallol Kumar Bhattacharyya, Annesha Das, Tridip Chatterjee, Ujjalendu Bikash Mondal

International Journal of Medical and Pharmaceutical Case Reports, Page 1-6
DOI: 10.9734/IJMPCR/2016/29558

The overall prognosis of beta thalassemia patients has improved considerably during the pastdecades mainly due to regular blood transfusions, improvements in the iron chelation therapy, and also enhanced surveillance with imaging studies examining the iron overload and other clinical complications. But due to increased blood transfusion therapy in beta thalassemia major patients, transfusional hemosiderosis has now become one of the major causes of morbidity and mortality in them.

However, the prolonged survival of these patients leads to development of the other health related problems including degenerative diseases such as arthropathies, which require further attention since they have a significant impact on the quality of life. In this current case study, we present a 21-year-old boy with beta thalassemia, complaining of non-traumatic pain and restriction in the range of motion of both hip joints. Magnetic Resonance Imaging (MRI) revealed chronic arthritic changes in both hip joints including deposition of iron and sub-articular cystic foci at both hip joints due to repeated blood transfusions.

 

Retraction Notice: This paper has been retracted from the journal after receipt of written complains regarding authorship dispute. This journal is determined to promote integrity in research publication. This retraction is in spirit of the same. After formal procedures editor(s) and publisher have retracted this paper on 4th April-2017. Related policy is available here: http://goo.gl/lI77Nn

Open Access Case Study

Acute Hypertension during Clonidine Taper in an Infant with Neonatal Abstinence Syndrome

Mark Greenberg, Alyssa Brzenski, Dawn Reeves

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2016/29918

A 2,600-gram infant treated with methadone and clonidine for Neonatal Abstinence Syndrome (NAS) developed acute hypertension following initiation of the clonidine taper, requiring treatment with a calcium channel blocker. While transient hypertension after discontinuing alpha-2 agonist treatment is common, prolonged elevation of blood pressure is uncommon. Thus, more gradual tapering and careful monitoring of blood pressure following discontinuation of clonidine in newborn patients could be warranted.